North Dakota, 2005

Hail and Damaging Winds in North Dakota, September 3, 2005

September 3, 2005 · NWS FGF · 6 events in 3 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 3, 2:40 AM CST, 35 minutes earlier.

Area forecast discussion, Sep 3, 2:40 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 AM CDT SAT SEP 3 2005

.CURRENT OBSERVATIONAL OVERVIEW...
06Z SURFACE ANALYSIS DEPICTED HIGH PRESSURE SHIFTING EASTWARD INTO THE
WESTERN GREAT LAKES AS NEXT UPSTREAM TROUGH OF LOW PRESSURE WAS SITUATED
OVER THE NORTHERN ROCKIES. LATEST RADAR MOSAIC/WATER VAPOR IMAGERY SHOWED
BAND OF CONVECTION FIRING VICINITY OF NORTH DAKOTA/SOUTH DAKOTA BORDER.
THIS ACTIVITY IS FIRING JUST TO THE NORTH OF DEVELOPING WARM FRONT ACROSS
CENTRAL SOUTH DAKOTA. AREA OF STORMS IS BEING AIDED BY STRONG WAA/THETA-E
ADVECTION ON THE NOSE OF STRONG LOW LEVEL JET RIDING PERPENDICULAR TO FRONT.

.SHORT TERM...
MAIN FORECAST CHALLENGE CENTERS ON FUTURE MOVEMENT OF UPSTREAM TROUGH AND
RESULTANT CONVECTIVE CHANCES. PRESENT INDICATIONS POINTING TO A VERY WARM
AND HUMID LABOR DAY WEEKEND. EXPECT CONVECTION TO CONTINUE ACROSS THE SOUTH
THIS MORNING AS SMALL MCS DROPS EAST-SOUTHEAST ALONG INSTABILITY AXIS INTO
SOUTHERN MINNESOTA. REMAINDER OF DAY INTO SUNDAY EXPECT DEVELOPING MID LEVEL
CAP/WARMING TO INHIBIT CONVECTIVE ACTIVITY ACROSS AREA. EXPECT THUNDER THREAT
TO INCREASE SUNDAY NIGHT INTO LABOR DAY AS LOW LEVEL CONVERGENCE AND DEEP
LAYERED ASCENT INCREASES AS TROUGH/COLD FRONT ADVANCES INTO THE EASTERN
DAKOTAS. INHERITED FORECAST PACKAGE HAS THIS TREND HANDLED WELL THUS WILL
NOT DEVIATE WITH ANY TIMING/AREAL COVERAGE OF CONVECTION. IN WAKE OF FROPA
ON TUESDAY MUCH COOLER AND LESS HUMID AIR WILL OVERSPREAD REGION BRIEFLY
INTO WEDNESDAY BEFORE MORE UNSETTLED CONDITIONS BUILD OVER THE NORTHERN
PLAINS TO CLOSE OUT REMAINDER OF WORK WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Sep 2, 5:16 AM CST, 21 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
616 AM CDT FRI SEP 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
616 AM CDT FRI SEP 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS
SOUTH OF THE I-94 CORRIDOR. THE MAIN THREAT FROM ANY STORM THAT
FORMS WOULD BE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WARM AND UNSTABLE AIRMASS POOLING AHEAD OF AN UPSTREAM COLD
FRONT OVER THE CENTRAL DAKOTAS OVER THE LABOR DAY WEEKEND WILL
INCREASE THE CHANCE FOR THUNDERSTORMS FOR THE REGION FROM SUNDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The radar

The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Barnes

When
September 3, 3:15 AM CST
Where
Barnes County, 12 mi S of Sanborn
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.783, -98.217

Hail, Barnes

When
September 3, 3:35 AM CST
Where
Barnes County, 7 mi W of Fingal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.767, -98.000

Hail, Richland

When
September 3, 4:15 AM CST
Where
Richland County, 7 mi WSW of Colfax
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.433, -97.000

These storms also produced strong winds and 2.5 inches of rain. Numerous one to two inch diameter branches were broken off.

Thunderstorm Wind, Barnes

When
September 3, 4:30 AM CST
Where
Barnes County, 7 mi W of Fingal
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.767, -98.000

Strong winds broke off several large tree branches in a farm yard and tore a few shingles off a shed. The storm also produced heavy rain and pea sized hail.

Thunderstorm Wind, Ransom

When
September 3, 5:05 AM CST
Where
Ransom County, Lisbon
Measured
54 kt (62 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
46.433, -97.683

Hail, Richland

When
September 3, 5:30 AM CST
Where
Richland County, 7 mi SW of Walcott
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.483, -97.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474185, 5474186, 5474187, 5474188, 5474189, 5474190.